In August 2000, a previously healthy postmenopausal 52-year-old woman was diagnosed with grade III invasive ductal carcinoma. The tumor had an ER -, PR -, and HER2 + profile. Adjuvant treatment with FEC was initiated followed by radiotherapy. In October 2004, the patient presented a clinically asymptomatic supraclavicular and mediastinal lymph node recurrence and treatment with paclitaxel and trastuzumab was initiated. A complete response was achieved after 20 weeks of treatment, and in January 2006 treatment was interrupted due to toxicity. After a 34-month free-of-relapse period, a local recurrence was detected in the chest wall. In September 2007, the patient joined a phase II trial with sunitinib (37.5 mg once a day in 28 days cycles) and trastuzumab (6 mg/kg every 3 weeks), after having verified a normal cardiac function. After two courses, a partial cutaneous response and a complete radiological response were obtained. The most relevant toxicities included cutaneous hyperpigmentation, dysgeusia, mucositis, grade II diarrhea and hypertension. The development of grade III diarrhea led to sunitinib dose reduction (25mg/day). In January 2008, the patient developed hypothyroidism and a significant drop in the left ventricular ejection fraction that led to treatment interruption. In March 2008, once cardiac function was recovered, treatment at the same dose was reinitiated. After two months of treatment, a new descent in cardiac function was noted which led to the suspension of sunitinib, and the interruption of the trastuzumab treatment until recovery of normal cardiac function. In July 2008, trastuzumab monotherapy was resumed and since then no cardiac events have been reported, while maintaining a radiological and clinical response.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below